Help with sourcing oral thyroxine solution - Thyroid UK

Thyroid UK

118,572 members137,505 posts

Help with sourcing oral thyroxine solution

Bookworm63 profile image
Bookworm63

Hi All, I started taking thyroxine two years ago. Had a few issues at first because of the lactose. Tried Teva but that wasn't much better because of the mannitol in it. I pressed on with the Boots brand even though it had lactose in it but for a lot of that time I still struggled with stomach issues. About three weeks ago it all got decidley worse and I have felt permanently nauseas and sick. Stopped taking the tablets for a couple days and the nausea disappeared only to reappear when I started back on tablets again. I can no longer take them they are making me feel really sick. I've been in touch with the doctor this morning explained my situation. She passed on the info to pharmacy technician who sent through a prescription for Teva brand! Going round in circles now, did tell the Dr that Teva wouldn't be acceptable but I may aswell have told the wall. I want to try the liquid thyroxine and I did mention it to her but I'm thinking I'm going to have a battle to get it! Can I get it privately anywhere? I'm willing to pay if have to. Thanks in advance ☺

14 Replies
SeasideSusie profile image
SeasideSusieAdministrator

Bookworm63

You could ask for Aristo brand Levo tablets, they are lactose free but don't contain Mannitol which is what seems to be the culprit with Teva tablets.

I haven't seen anywhere selling Levo oral solution without prescription and it shouldn't be that you have to buy your own anyway nor should you have to go down the route of a private prescription for it. Speak to your GP again, ask for Aristo tablets, if you don't get on with them then push for oral solution. If necessary contact the Practice Manager, explain that you are lactose intolerant and can't take normal Levo, and Teva causes you problems, and can he arrange for you to either have Aristo or liquid Levo. You have a diagnosed medical condition, it's their duty to provide a medication for that and the least they can do is give you one that you can tolerate and not one that makes things worse.

Thank you SeasideSusie, I did mention Aristo to the doctor in my consultation but I could tell she wasn't really listening she just wanted to pass on the work to the pharmacy team. If she doesn't call back today I'll just have to put my "big girls knickers" on and call her and be a bit more pushy. Thank you for your prompt reply.

helvella profile image
helvellaAdministrator in reply to Bookworm63

If your prescription is for 100 microgram tablets, your pharmacist could supply Aristo - your GP is likely completely unaware.

The other day, a member contacted Aristo and found that it is distributed by Alliance - part of Walgreen Boots Alliance. Possibly Boots would be better placed to request it than many other pharmacies?

Bookworm63 profile image
Bookworm63 in reply to helvella

Many thanks Helvella. My prescription is for 50 mcg so I thought that might be the problem with aristo but I'm happy to halve them.

helvella profile image
helvellaAdministrator in reply to Bookworm63

They almost certainly won't dispense them against a prescription for 50 micrograms. :-(

Bookworm63 profile image
Bookworm63 in reply to helvella

Oh that's a shame I'll have to push for the liquid then 😕

SlowDragon profile image
SlowDragonAdministrator

New guidelines for GP if you find it difficult/impossible to change brands healthunlocked.com/thyroidu...

GP should prescribe liquid levothyroxine or refer you to endocrinologist

Email Thyroid UK for list of recommend thyroid specialist endocrinologists...NHS and Private

tukadmin@thyroiduk.org

How much levothyroxine are you currently prescribed?

Essential to regularly retest vitamin D, folate, ferritin and B12

Thank you SlowDragon I'll use this info, very helpful.

helvella profile image
helvellaAdministrator

I strongly encourage you to report ALL side effects and bad experiences with ALL medicines including vaccines and diagnostic testing kits. In the UK, use the Yellow Card reporting system to inform the MHRA about any medicine issue you experience - or even suspect.

If in doubt, shout!

Doesn't matter what you have said to pharmacist and/or doctor - you can do this.

This post says more.

🟨 Making Yellow Card Reports 🟨

healthunlocked.com/thyroidu...

Bookworm63 profile image
Bookworm63 in reply to helvella

Will do and thanks again.

Hi,I’m taking liquid Levothyroxine 50mcg. I’m currently taking the Wockhardt brand 50mcg. I was prescribed it as I started having major issues with Levothyroxine so they trialed me on the liquid option as it has less excipients in it than tablet form. It is much more expensive than tablet form. Speak to the medication manager at your surgery, it has to be passed by them I was informed. Explain your issues.

To be honest I found no difference after my trial. What I was experiencing was that although my T4 bloods was at the highest point in my blood tests my TSH was too high and my T3 extremely low. I found out I wasn’t converting the Levothyroxine very well. I had had problems over the years but never realised it was a DIO2 gene fault I had which meant I’m a poor converter. Anyways it just got so bad I was in a state each time I took my Levothyroxine. It was my body trying to convert it, it couldn’t. I was put on a trial of combined Levothyroxine plus T3 Liothyronine and oh boy what a huge difference that has made. I suffered on and off for about 10 years on Levothyroxine but at year 10 I started collapsing constantly. Now with T3 added I’m feeling absolutely brilliant.

Please check that you are converting Ok by checking your T3 levels along with T4 and TSH.

If your pharmacy stockist doesn’t do liquid Levothyroxine they can call the Wockhardt plant in Wrexham. Customer service there will send your medication direct to the pharmacy, that’s what mine does. You shouldn’t need to pay for it yourself you have been diagnosed with a thyroid disease and they need to support your medication to keep well

Hope it works out for you.

Bookworm63 profile image
Bookworm63 in reply to McPammy

Thank you McPammy, that's some really useful info there. I will try again today to get some results from my surgery and your information will help. I don't have any other issues with the tablets and I do think I am converting ok as apart from the recent very nauseous experiences I was feeling quite well. A few months back I would take my thyroxine first thing and wait an hour or so before getting up and having breakfast and within the first 20 mins I would feel it kick in. It was a lovely relaxing feeling and I'd feel good. So I'm pretty sure that side of things was working. I've always had a small rumbling feeling in my tummy with them though and sometimes I would lose my appetite. I used to think its a shame these tablets have lactose in them because otherwise i would feel quite well on them. I haven't at the moment got any other aches or pains but everytime I try to go back on them the nausea returns and it is now quite severe. Once I stop taking it disappears. I don't want to go too long without a replacement as I don't want to return to how I felt before I took them. I'm sorry to hear about your issues I often read about poor conversion on here and I feel for people who have to fight so hard for the right treatment. Now I guess its my turn to get it sorted! Many thanks for your reply.

McPammy profile image
McPammy in reply to Bookworm63

You’re welcome. I hope you manage to get it sorted soon.

Hi all, many thanks for all your responses to my thread earlier this week. All were very helpful and helped me to feel more informed and supported. What a great community group 😊. Don't know what I would have done without it in the last couple years! Update, I have now been prescribed liquid thyroxine and it should be ready to pick up tomorrow. So relieved! Fingers crossed I can tolerate it better. Once again many thanks to you all, your support helped me to feel less alone and more confident in my approach to my doctor.

You may also like...